1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Cough Syrup Suspected In 33 Deaths

Rating:
3/5,
  1. Space Numpty
    Pakistan: Cough Syrup Suspected In 33 Deaths



    LAHORE, Pakistan -- Authorities are investigating cough syrup believed to have killed 33 people in eastern Pakistan in the past three days, a government official said Saturday, the second time in recent months that suspect medicine is thought to have caused multiple deaths.

    The deaths from the cough syrup occurred in Gujranwala and villages surrounding the city, said Abdul Jabbar Shaheen, the top administrative official in Gujranwala. Another 54 people are being treated at hospitals in the city who are also believed to have consumed the syrup. Those involved are thought to be laborers or drug addicts who drank the syrup to get high, said Shaheen.

    Chemical samples collected from the victims' stomachs contained dextromethorphan, a synthetic morphine derivative used in cough syrup that can have mind-altering effects if consumed in large quantities, said Shaheen. It is being investigated whether the people affected by the syrup in Gujranwala drank too much of it, or whether there was a problem with the medicine itself, he said.

    Twenty-three people died in the nearby city of Lahore in November after drinking bad cough syrup sold under the brand name Tyno. They were also described at the time as people who consumed the drug to get high.

    Shaheen said the cough syrup involved in the incidents in and around Gujranwala was not sold under a single brand. He said there were some people in the city involved in the business of making cough syrup specifically to sell to drug addicts, and officials were trying to arrest the culprits.

    Officials temporarily closed one Lahore-based pharmaceutical company whose cough syrup was found in the possession of some of those affected in Gujranwala and were investigating whether it caused any of the deaths, said Shaheen.



    Source - http://www.huffingtonpost.com/2012/12/29/pakistan-cough-syrup_n_2380403.html

Comments

  1. fehs
    ‘Toxic’ cough syrup: Tyno manufactured under fake label, say officials
    [imgr=white]http://www.drugs-forum.com/forum/attachment.php?attachmentid=30668&d=1356796643[/imgr]
    LAHORE: A ‘toxic’ cough syrup, which claimed 17 lives in Lahore, may have been manufactured by unregistered companies using the label of Reko Pharma, investigators revealed on Wednesday.

    The deaths occurred over the weekend after 17 people, mostly drug addicts, consumed the cough syrup, Tyno.

    Officials of the investigation team formed by the Punjab chief minister further revealed to The Express Tribune that they suspect that these unregistered manufacturers used opium in the cough syrup to lure drug addicts into buying it.

    “We are trying to determine who could have manufactured this cough syrup to make a profit by using opium and selling it to drug addicts,” an official added.

    Furthermore, they said that lab reports showed that the active ingredients in Tyno were not toxic. The problem might be with the binder and preserver, which are used along with the active ingredients in every medicine. Further tests would be conducted to ascertain the poisonous ingredient, the officials said.

    The officials added that so far no samples of the syrup manufactured by Reko Pharma have been found to be suspicious.

    They further said that those who survived revealed that they had been consuming the syrup for quite some time and could therefore not die from an overdose.

    A post mortem report of one of the victims stated that the patient died of asphyxia which is caused when there is a deficiency of oxygen in the body, usually caused when somebody is poisoned or uses poison, the officials added.

    Meanwhile, according to a press release issued on Wednesday, Punjab Chief Minister Shahbaz Sharif presided over a high-level meeting to review the incident and vowed that due punishment would be given to those found responsible.

    Petition filed in LHC

    A writ petition has been filed in the Lahore High Court seeking a judicial inquiry of the incident.

    Judicial Activism Panel chairman Azhar Siddique filed the petition, stating that there was a dire need to constitute a judicial inquiry tribunal in order to conduct a detailed inquiry of the incident.

    He prayed to the court to issue directions for the registration of criminal cases against the authorities concerned who, he added, acted in negligence. (WITH ADDITIONAL REPORTING BY RANA TANVEER IN LAHORE)

    Published in The Express Tribune, November 29th, 2012.
    By Ali Usman
    Source: http://tribune.com.pk/story/472530/...o-manufactured-under-fake-label-say-official/
  2. fehs
    ^ Please note that the above article is a month old already, and that's exactly why I wanted to post it since these seem to be related but the first article didn't mention a word about, for example, the opium. I wonder what the REAL story here is in the end.

    Also, what's up with the "a synthetic morphine derivative" reference in the first article? I don't know whether it actually is derived from morphine, but even if it was, I think it's misleading to use wording like that. Why not just rather use a term like "dissociative", the former term probably gets an association of "opiate painkiller" in many not so educated people, which of course doesn't describe its effects with any accuracy.
To make a comment simply sign up and become a member!